Colorado, 2016

Winter Storm in Colorado, December 10 to 11, 2016

December 10 to 11, 2016 · NWS BOU · 3 events in 3 counties and zones

A storm system brought heavy snow and strong winds to the north central mountains of Colorado. 5 inches in Frisco.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought heavy snow and strong winds to the north central mountains of Colorado. Storm totals included: 18 inches at Keystone Ski Area, 17 inches near Rabbit Ears Pass, 16 inches at Eldora Ski Area, 14 inches at Loveland Ski Area, 13 inches at Willow Creek, 12 inches at Hoosier Pass, 11.5 inches near Silverthorne, 10 inches at Zirkel, 9.5 inches at Dillon and 8.5 inches in Frisco. Wind gusts ranged from 55 to around 65 mph above timberline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 10, 11:54 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 10, 11:54 AM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1154 AM MST Sat Dec 10 2016

.UPDATE...
Issued at 1154 AM MST Sat Dec 10 2016

Snow developing over the northern mountains at this hour with a
more significant band of snow aimed at Summit and Grand counties
for later this afternoon. Southern Summit county may be on the
south edge of this band, so while it will snow there, we have some
uncertainty about the amount of impact to I-70 this afternoon. The
area of heavy snow will shift south this evening, so the overall
forecast is looking good. We will trim back the low PoPs for the
plains this afternoon and evening as that is looking pretty
doubtful, but leave a slight chance of showers later tonight into
Sunday morning with the trough axis passing.

&&

.SHORT TERM...(Today and tonight)
Issued at 450 AM MST Sat Dec 10 2016

Satellite imagery over the western United States shows the deep
moisture heading towards the central Rocky Mountains as strong
westerly flow aloft drives the storm our direction. The abundant
moisture and strong westerly flow are going to produce heavy
orographic snows in the mountains, beginning this afternoon and
continuing through Sunday. Snowfall will become heavy at times and
strong winds over higher elevations will produce poor visibilities
due to blowing snow. will be upgrading the Winter Storm Watch to a
Winter Storm Warning. Snow amounts of 1 to 2 feet are going to be
possible as the storm passes. Will also issue a Winter Weather
Advisory for North Park and Middle Park, for snow amounts of 6 to
10 inches in those high mountain valleys.

On the plains, conditions will remain dry through this evening due
to the strong westerly flow pattern aloft. Some showers may move
across the plains later tonight, but precipitation amounts will be
limited by the dry conditions at low levels. Precipitation may
begin as rain or a mix of rain and snow in the evening, but then
change over to snow by midnight due to evaporative cooling
effects. Temperatures across the plains will be quite mild today
due to the downsloping flow across the region.

The primary weather story of the day is going to be the hazardous
conditions developing in the mountains tonight because of the
heavy snow and winds.

.LONG TERM...(Sunday through Friday)
Issued at 450 AM MST Sat Dec 10 2016

A disturbance will move across nrn CO in wnw flow aloft Sun morning
and then should be east of the area by aftn.  Snow will continue in
the mtns thru the morning hours but will decrease by midday as drier
air begins to spread across.  Although snow will decrease gusty
winds will produce widespread blowing snow abv 10000 ft.  Across the
nern CO a cdfnt will move across early in the morning and may
provide a brief period of upslope flow.  As the disturbance moves
across in the morning there could be a good chc of snow across
portions of nern CO.  Right now it appears best chc would be along
and north of a Denver to Akron line so have raised pops into the chc
category.  By midday day snow threat will end as disturbance moves
east of the area.  As for highs readings will range fm the mid 30s
across the far nern corner with lower 40s around Denver.

For Sun night thru Mon wnw flow aloft will remain across the area
with limited moisture embedded in the flow.  Although orographics
will remain favorable in the mtns moisture depth is rather shallow
so only some light snow is expected.  However winds will remain stg
at times abv 10000 feet so expect quite a bit of blowing snow over
the higher passes.  Across nern CO it will be dry with with aftn
highs in the upper 30s to mid 40s.  Also will see wnw gusty winds in
the foothills and across the the plains nr the WY-NE border by aftn.

By Mon Night into Tue moisture will increase once again in wnw flow
aloft with more orographic snow expected in the mtns. Position of
upper level jet could also enhance snowfall especially along and
north of I-70. Across nern CO another fnt will move across the
plains with shallow upslope flow developing by aftn. There could
be a chc of snow nr the WY border by aftn as this area will be nr
the upper level jet. As for highs temps will drop back into the
upper 20s to mid 30s over nern CO.

For Tue night into Wed orographic snow will continue in the mtns.
Position of upper level jet may still lead to enhancement of
snowfall rates once again along and north of I-70.  Over nern CO
another shot of colder air may affect the plains with some increase
in upslope flow.  Position of upper level jet will determine where
best chc will be with banded areas of heavier snow certainly
possible. Currently best chc looks to be closer to the WY-NE border.
Highs will range fm the upper teens nr the WY-NE border with lower
to mid 20s elsewhere.

By Wed night into Thu the flow aloft will be wly with cross-sections
still showing abundant moisture embedded in the flow. Thus will
continue to see periods of orographic driven snow in the mtns.
Across nern CO there are some differences between the ECMWf and
GFS with regards to sfc ptrns. The ECMWF shows sely low lvl flow
developing as cold sfc high pres is over the cntrl US while at the
same time the GFS has another surge moving into nern CO in the
aftn with the flow more ely. In addition the GFS has an upper
level jet over the area with far more moisture across nern Co vs
the ECMWF. As a result the GFS solution would bring another chc of
snow to portions of nern CO while the ECMWF would have a drier
solution. This far out hard to say which soluton is the best so
will just keep in some low pops over nern Co with highs in the mid
20s to lower 30s.

For Thu night into Fri the flow aloft will become more swly as an
upper level trough dvlps over the wrn US.  Snow would continue in
the mtns however amounts would probably be lighter as swly flow is
not as favored except in zn 31.  Over nern CO there could be a chc
of snow as upper level jet will be over the area with moist sw flow
aloft.  Both the ECMWF and GFS show another possible surge of colder
air at some point either in the aftn or evening as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1154 AM MST Sat Dec 10 2016

VFR through tonight. Some variability in winds expected as there
will be complex wind patterns in the Denver area through this
evening. Speeds should be under 12 knots. There is a slight chance
of MVFR conditions in snow showers for a few hours Sunday morning.
If there is snow, accumulation should be less than an inch. The
threat of showers should pass by 14z with clearing skies.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 AM MST Sunday for COZ031-033-034.

Winter Weather Advisory until 11 AM MST Sunday for COZ030-032.

&&

UPDATE...Gimmestad
SHORT TERM...Dankers
LONG TERM...RPK
AVIATION...Gimmestad
Hazardous weather outlook, Dec 10, 11:39 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1139 AM MST SAT DEC 10 2016

COZ030>051-111845-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1139 AM MST SAT DEC 10 2016

...WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IN THE
MOUNTAINS THIS AFTERNOON THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM SYSTEM WILL MOVE INTO THE NORTHERN COLORADO
MOUNTAINS THIS AFTERNOON BRINGING SNOW AND STRONG WINDS TO THE
HIGHER ELEVATIONS. THIS STORM IS VERY MOIST...AND THE SNOW WILL BE
HEAVY AT TIMES. SNOWFALL RATES UP TO 2 INCHES PER HOUR ARE
EXPECTED DURING THE HEAVIEST PART OF THE STORM TONIGHT. SNOW
ACCUMULATIONS OF 10 TO 20 INCHES ARE EXPECTED BY MIDDAY SUNDAY...
WITH EVEN HEAVIER AMOUNTS POSSIBLE IN AREAS NEAR THE WYOMING
BORDER. ALONG WITH THE HEAVY SNOW...GUSTY WINDS WILL PRODUCE
BLOWING AND DRIFTING SNOW IN AREAS ABOVE 10 THOUSAND FEET. TRAVEL
IN THE COLORADO HIGH COUNTRY WILL BECOME VERY DIFFICULT TONIGHT
INTO SUNDAY MORNING WITH ROAD CLOSURES OR TRAVEL RESTRICTIONS
POSSIBLE.

NORTH AND MIDDLE PARKS WILL ALSO HAVE SNOW OVERNIGHT BUT
ACCUMULATIONS WILL BE LIGHTER...LESS THAN A FOOT. THERE MAY BE
SOME DRIFTING SNOW BUT WINDS WILL BE QUITE A BIT LIGHTER IN THE
VALLEYS.

WEATHER ON THE PLAINS WILL BE DRY AND MILD TODAY...THEN COOLER
WITH A SLIGHT CHANCE OF LIGHT RAIN AND SNOW SHOWERS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG GUSTY WINDS AND PERIODS OF ACCUMULATING SNOW WILL CONTINUE
IN THE MOUNTAINS SUNDAY AS A WEATHER DISTURBANCE MOVES ACROSS IN
THE MORNING. THE SNOW WILL BE LIGHTER IN THE AFTERNOON THROUGH
MONDAY BUT GUSTY WINDS WILL CONTINUE WITH AREAS OF BLOWING SNOW.
ON THE PLAINS...THERE WILL BE A CHANCE OF LIGHT SNOW SUNDAY
MORNING.

AN ARCTIC COLD FRONT MOVING INTO THE STATE TUESDAY WILL BRING
COLDER TEMPERATURES BACK TO THE REGION FOR THE MIDDLE HALF OF THE
WEEK. THERE WILL ALSO BE A CHANCE OF SNOW ACROSS THE PLAINS ON
LATE TUESDAY AND WEDNESDAY. MOUNTAIN AREAS WILL GET ANOTHER ROUND
OF ACCUMULATING SNOW WITH GUSTY WINDS.

PERSONS PLANNING TRAVEL INTO THE COLORADO HIGH COUNTRY SHOULD
REMAIN ALERT TO THE LATEST FORECASTS THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL OR STRONG WINDS WILL BE APPRECIATED.

GIMMESTAD/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 10, 2:00 PM MST to December 11, 11:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included 17 inches near Rabbit Ears Pass, 13 inches at Willow Creek and 10 inches at Zirkel.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 10, 2:00 PM MST to December 11, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included 16 inches at Eldora Ski Area.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 10, 2:00 PM MST to December 11, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 18 inches at Keystone Ski Area, 14 inches at Loveland Ski Area, 12 inches at Hoosier Pass, 11.5 inches near Silverthorne, 9.5 inches at Dillon and 8.5 inches in Frisco.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667547, 667548, 667549.